Fentanyl was the centre of discussion during an information evening held in Steinbach Thursday.
Daniel Dacombe with the Addictions Foundation of Manitoba says their aim was to inform those in attendance about the dangers of fentanyl, how to recognize when someone is experiencing an overdose, and how parents can talk to their kids about drugs and alcohol.
Dacombe says fentanyl is an opioid painkiller in the same class as codeine, morphine, oxycontin, and heroin. He notes when the drug is prescribed by a health care professional and taken as directed it's safe, however, there is a growing trend of a powered form of fentanyl being illegally imported from international sources like China. He adds fentanyl is 100 times more toxic than morphine and 50 times more toxic than heroin.
"For the average person a deadly dose of fentanyl is about two milligrams or two grains of salt. There are other drugs in the fentanyl family, there's a drug called carfentanil which was an elephant tranquilizer. Carfentanil is about 100 times more toxic than fentanyl. A deadly dose of carfentanil is about 20 micrograms or about two-thirds the weight of a snowflake."
Dacombe notes one-million doses of fentanyl could fit into a shoebox while one-million doses of carfentanil could fit into a golf ball.
"Ironically very few people are actually taking it on purpose. Most of the people who are taking it are taking it without knowing that it's there," notes Dacombe. "Fentanyl is often added to other drugs without the user's knowledge and that's what we're seeing, something called fentanyl adulteration, where we're seeing it added to drugs by drug producers in order to make their drugs more potent."
Dacombe says because the drug is being imported in a powdered form drug producers are able to press it into anything including fake pharmaceutical drugs like oxycontin or xanax. He adds, what he tells young people is, if you didn't get the pills directly from the pharmacy, it could be anything.
He notes there are signs to know if someone has taken fentanyl and overdosed:
- severe sleepiness, they won't be able to stay awake
- their heartbeat will slow down
- trouble breathing, shallow or slow, may sound like snoring
- skin will be cold or clammy, may look pale or blue
- may have trouble walking, may be stumbling
- slurring their words
- pupils will shrink down to pinpoints
- they may have seizures
"The general rule of thumb is that if they're showing any of these signs, contact 911. Paramedics can administer a rescue medication called naloxone, but it's not a 100% guaranteed safety net. [Naloxone] is only going to be effective if it's administered very quickly."
Dacombe says in Manitoba there is currently a lack of statistics on fentanyl, something he adds has been identified as a priority by Steinbach MLA and Health Minister Kelvin Goertzen.